Phenytoin poisoning

Research output: Contribution to journalReview ArticleResearchpeer-review

70 Citations (Scopus)

Abstract

Phenytoin toxicity may result from intentional overdose, dosage adjustments, drug interactions, or alterations in physiology. Intoxication manifests predominantly as nausea, central nervous system dysfunction (particularly confusion, nystagmus, and ataxia), with depressed conscious state, coma, and seizures occurring in more severe cases. Cardiac complications such as arrhythmias and hypotension are rare in cases of phenytoin ingestion, but they may be seen in parenteral administration of phenytoin or fosphenytoin. Deaths are unlikely after phenytoin intoxication alone. A greatly increased half-life in overdose due to zero-order pharmacokinetics can result in a prolonged duration of symptoms and thus prolonged hospitalization with its attendant complications. The mainstay of therapy for a patient with phenytoin intoxication is supportive care. Treatment includes attention to vital functions, management of nausea and vomiting, and prevention of injuries due to confusion and ataxia. There is no antidote, and there is no evidence that any method of gastrointestinal decontamination or enhanced elimination improves outcome. Activated charcoal should be considered if the patient presents early; however, the role of multiple-dose activated charcoal is controversial. Experimental studies have proven increased clearance rates, but this effect has not been translated into clinical benefit. There is no evidence that any invasive method of enhanced elimination (such as plasmapheresis, hemodialysis, or hemoperfusion) provides any benefit. This article provides an overview of phenytoin pharmacokinetics and the clinical manifestations of toxicity, followed by a detailed review of the various treatment modalities.

Original languageEnglish
Pages (from-to)161-170
Number of pages10
JournalNeurocritical Care
Volume3
Issue number2
DOIs
Publication statusPublished - 1 Oct 2005

Keywords

  • Activated charcoal
  • Fosphenytoin
  • Phenytoin
  • Phenytoin intoxication
  • Phenytoin poisoning

Cite this